In this patient, the breakthrough of gouty flares continued despite daily dosing with 0.6 mg of colchicine, a routine dosage for individuals with creatinine clearance above 30 mL/min. The locum tenens rheumatologist perceived such dosing as excessive in light of the patient's abnormal renal function and replaced the colchicine with an extremely low-dose gastric-sparing NSAID, with an additional precaution. The rheumatologist's commitment to close monitoring of the NSAID therapy prompted a 2-week delay in its initiation because of the nature of the locum tenens contract (2 weeks on, 2 weeks off). The patient had a flare during that period and apparently became impatient and initiated the NSAID early, and at a greater dosing frequency than had been prescribed. During that interval, his primary care physician prescribed a statin.
The creatinine level finally obtained after three NSAID doses (instead of the prescribed one dose) was significantly elevated, and the patient was hospitalized under the presumption that the increase was related to NSAID therapy. Concurrently, and with the cessation of celecoxib on hospital admission, his therapeutic regimen was abridged to reduce any risk potentially posed by interactions with his polypharmacy. This included discontinuation of the statin. High-dose corticosteroid therapy was also initiated as treatment for his acute gouty arthritis.
It is possible that celecoxib contributed to the temporary change in renal function. The excess ingestion of 300 mg over 3 days (beyond what had been prescribed) was still a low dose (the usual dose is 300-400 mg/d). The urinalysis provided a major clue to an alternative culprit. Dipstick identification of large amounts of "heme," in the absence of RBCs on microscopic examination, is a finding that is not associated with NSAID toxicity. Dipstick testing is sensitive not only to hemoglobin but also to myoglobin. Thus, it was probably myoglobin, rather than hemoglobin, that the dipstick was identifying. Myoglobinuria was the likely cause of the change in his renal function, which was a complication of his statin therapy (ie, rhabdomyolysis). The statin had been discontinued on admission. That discontinuation and the furosemide flushing, which would be unlikely to affect any NSAID toxicity, allowed the patient's abnormal kidney function to resolve. Flushing with furosemide is the standard treatment for myoglobin-related kidney damage and is not typically used for NSAID toxicity.[2,3] The response to fluid flushing also supports the diagnosis of statin-induced myoglobinuria/rhabdomyolysis. However, because celecoxib was discontinued, this may also have contributed to the improvement in renal function.
It is unclear whether the corticosteroids were beneficial. The hospital record failed to identify any flare reduction. They were discontinued on hospital discharge. Unfortunately, neither serum nor urine myoglobin levels were measured, leaving the source of the creatinine elevation unproven.
Several other aspects of this case merit discussion. The flare that apparently stimulated the patient's deviation from the instructions he received may have been part of his previous "cycle" of flares. Alternatively, cessation of one "activity-suppressing agent" (colchicine) before its replacement (the NSAID celecoxib) achieved sufficiently suppressive serum levels may have allowed the flare. It is unclear whether cessation of colchicine was required, because the dosage was appropriate, given that his creatinine clearance was above 30 mL/min and he had been taking that dose for some time without toxicity. The hospital discharge summary reported the use of high-dose colchicine while the patient was in the hospital. Not only was that excessive for the patient's kidney function upon hospital admission, but it was actually contraindicated when medication-induced kidney disease was a consideration.
Medscape © 2023 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Bruce M. Rothschild. Rheumatology Case Challenge: Statin Use and Gout in a Man Put on NSAIDs by Locum Tenens Doc - Medscape - Feb 13, 2023.